Printer Friendly

Diagnostic dilemma.

A highly agitated 23-month-old boy presented at the emergency department screaming, ataxic, and picking at the air. His heart rate was 140 beats per minute, his respiratory rate was 28, and his blood pressure was normal. His pupils were dilated. Two hours later his vital signs had stabilized, but he continued screaming and was still very agitated.

SHORT DIFFERENTIAL DIAGNOSIS:

* Structural neurologic disease.

* Head trauma.

* Sepsis, fever, or illness with secondary dehydration and possible electrolyte imbalance.

* Overdose with a sympathomimetic agent such as a sibling's attention-deficit hyperactivity disorder medication (dextroamphetamine) or an illicit substance such as cocaine, methamphetamine, or Ecstasy (MDMA).

* Overdose with an anticholinergic agent such as an antihistamine (for example, diphenhydramine), or an ingestion of an anticholinergic plant (such as deadly nightshade or Jimson weed) or an anticholinergic mushroom.

* Exposure to hallucinogenic agents such as LSD or psilocybin mushrooms.

* Ethanol ingestion.

* Possible paradoxical reaction to a benzodiazepine.

WORK-UP: The work-up included a complete history of the events leading up to the child's condition, including any recent falls, injuries, or illnesses, as well as exposure to any medications or illicit substances, or even being around unfamiliar caregivers such as a new babysitter.

The laboratory work-up included measurement of oxygen saturation and blood glucose. Depending on those results plus the results of the history and physical examination, the following tests might have been considered: a complete blood analysis, including electrolytes and ethanol levels; blood and urine cultures; a CT scan; and a lumbar puncture.

FINAL DIAGNOSIS: Lorazepam toxicity.

The patient's history revealed that he had ingested approximately 16 mg of lorazepam--a benzodiazepine with anxiolytic, sedative properties--about an hour before coming to the emergency department.

TREATMENT: Flumazenil blocks the action of benzodiazepines by competing with them for receptor sites in the central nervous system. It reverses the sedative, anxiolytic, and anticonvulsant properties of these agents. It acts quickly, within 1-2 minutes, and its effects persist for about 60 minutes.

This patient received flumazenil in a dose of 0.01 mg/kg 2 hours after he arrived at the emergency department. He immediately fell asleep for about an hour, when his agitation started to return. He was treated with flumazenil again and promptly fell asleep. All in all, he received 6 doses of flumazenil to calm his agitation, and fell asleep within 1 minute of receiving each dose.

Twelve hours after ingesting the lorazepam, the patient was lethargic, dazed, and still ataxic. He was unable to walk unassisted. He remained in the hospital for another 24 hours and was finally asymptomatic at discharge, 36 hours after he came in.

Case presented by Debra Kent, Pharm.D., clinical assistant professor, Faculty of Pharmaceutical Sciences, University of British Columbia, Vancouver, at a conference sponsored by the North Pacific Pediatric Society.

COPYRIGHT 2003 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2003 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Lorazepam toxicity
Author:Kent, Debra
Publication:Pediatric News
Geographic Code:1CANA
Date:Dec 1, 2003
Words:456
Previous Article:Data Bank tracks fraud, Medicare exclusions: up and running for 4 years.
Next Article:Residents at risk of too little vitamin D: long-term risk to bone.
Topics:

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters